I received a question from a reader about withdrawal symptoms from stopping buprenorphine. My answer has relevance to opioid withdrawal in general, and to a common misconception about the duration of withdrawal symptoms.
Basically I quit Suboxone about 18 days ago. When I decided to quit I was taking about 8 to 12mgs per day. I got into taking Suboxone from trying to quit a Percocet habit that developed after a car wreck. I was stuck on Suboxone for near 3 years before I finally realized the person I thought I was really wasn’t the person I expected myself to become. So I decided I had enough and quitting Suboxone should be easier than quitting Percocet. I still laugh over that because I should have educated myself better before I landed myself where I am now. I am starting to feel marginally better but I have zero energy and my depression is off the charts. . . My question is because Suboxone has such a strong half-life being a partial instead of full agonist, how many more days weeks months do I have to suffer through before I can expect to return to normal? I am terrified of relapsing and have set a zero tolerance for myself. Hopefully I am strong enough and smart enough to stay away but is there anything extra I can do to help ease anxiety and the depression? Honestly I feel like I live in a personal hell no one gets or understands. I was just hoping u could give me some advice. Thanks for reading my message.
There are many misconceptions about withdrawal and buprenorphine. Many people make the mistake of thinking that the long half-life of Suboxone lengthens withdrawal. The long half-life of buprenorphine reduces the intensity of withdrawal, but has a very minor effect on the duration of withdrawal symptoms.
Before going there, though, I’ll comment about where you are, and where you came from. I admit to feeling a bit annoyed when people write about being ‘stuck on Suboxone.’ I’m not sure why it bothers me as much as it does; I don’t receive kickbacks from Reckitt Benckiser, and I certainly had no part in inventing Suboxone. If I put words on my annoyance, it would be something about looking a gift horse in the mouth—a saying that nobody seems to say anymore.
Suboxone didn’t cause your problems; YOU caused your problems, or perhaps Percocet did. Suboxone bailed you out; it allowed you to live to fight another day, rather than go down the tubes and end up in prison or dead, from oxycodone addiction. People often write the same thing— about being stuck– on my forum, and I have the same reaction there. It seems to be so unappreciative or irresponsible, to blame the very thing that kept you alive.
For the people who write ‘I should have just stopped oxycodone without taking Suboxone’, I point out that it is clearly easier to stop Suboxone than oxycodone. How do I know? I know because we are having a discussion about tapering Suboxone! Nobody addicted to opioids tapers off oxycodone (everyone tries, but nobody is successful). At least SOME people CAN taper off Suboxone. Don’t believe me? Think it would have been easier to taper off oxycodone? Then you can just change to oxycodone and get on with the taper! NOTE—I do NOT recommend doing so; oxycodone is MUCH more addictive than buprenorphine, and much more likely to kill you!
The other reason the attitude bothers me is because after treating people addicted to opioids for the past 7 years, I’ve watched so many people from utter despair to stabilized on Suboxone, and then become convinced that they aren’t ‘clean enough’ on Suboxone. I’ve watched them taper off, and I’ve seen their obituaries a few years later, or received desperate emails describing the loss of a 70 K per year job because of a recent felony conviction. Meanwhile I have a number of patients who are content to treat their addiction for years, as their lives get far better than they ever dreamed.
For those still reading, I’ll explain why half-life is not a big contributor to the duration of withdrawal. If we took any person on any opiate, then suddenly and completely removed the opiate from the body, the brain pathways that are stimulated by opiates (the endorphin pathways) would suddenly become quiet. As those pathways stop firing, the person feels horrible. After all, the pathways help keep everyday-sensations from being painful and help elevate mood, so the opposite happens when they stop.
As the person used higher and higher doses of opioids over time, tolerance developed at the receptor level. In essence, the receptor for opioids became less sensitive to ALL opioids. Receptors that are not sensitive to oxycodone, are also not sensitive to hydrocodone, and not sensitive to the brain’s own opioids—endorphins. In a withdrawing person, there is little or no activity in opioid pathways because the receptors, where endorphins usually act, are no longer responding to endorphins.
In order for withdrawal to end, the body must make NEW receptors, and implant the receptors in the cell membrane. That takes weeks to occur. The process is initiated by withdrawal itself. When the neurons in endorphin pathways are not firing at their normal rate, the neurons respond to that lack of firing by turning on the machinery involved in making new receptors. In other words, the pain of withdrawal MUST occur, if receptor renewal is to be triggered.
The duration of withdrawal is a function of how long the body takes to make new receptors– NOT the amount of time to clear the body of the substance. Some people mistakenly think that withdrawal ends when the drug is gone– and that it is ‘stuck in the bones’ or things like that. All of that makes interesting reading, but it is not what is going on. It takes 8-12 weeks for the body to make new receptors, so that is how long opiate withdrawal usually lasts.
Suboxone DOES have a long half-life. That long half-life causes the initial withdrawal to be less severe because instead of turning off instantly, the opioid pathways become less and less active over days. So instead of the sudden onset of severe symptoms, the misery takes several days to peak. This may result in the entire process lasting an extra day or two, but that extra time is not relevant compared to the weeks that it takes to generate new receptors.
I imagine that people get different impressions of withdrawal because of the different patterns of misery from different opioids. When I came off fentanyl, I was very, very sick for the first few days. I could not walk, literally, and my systolic blood pressure never got above 90. A week later, I could walk, and so things seemed a lot better. But I still got winded after 20 feet, and I couldn’t eat for many weeks. I lost 30 pounds in the process, and I was skinny to start! Buprenorphine withdrawal starts more slowly, but then ramps up higher after a few days, and then slowly goes down. I see people come off all sorts of opioids; the pattern of misery varies, but the total misery is about the same in each case.
Specific to the writer, one should anticipate 2-3 months of fatigue and loss of appetite after stopping buprenorphine, similar to other opioids. The first few days are a bit less severe with buprenorphine than with, say, oxycodone, because the drug is leaving the body more gradually.
A final comment—I worry whenever I read that a person’s strategy for staying sober involves being ‘smart’ or ‘strong’. The only way I know to stop opioids is by coming to the full realization of one’s powerlessness over them, as in the first step of AA/NA. Being too strong or smart only gets in the way of that realization. In my opinion fear is the best approach, as in ‘if I try, even once, I will die— and it will ALWAYS be that way.’
I wish you well.